Pulmonary Hypersensitivity Reactions in Statin Users


A form of pulmonary hypersensitivity reaction may be seen associated with statin drug use. My repository search revealed only three instances of this, yet Liebhaber and others reported ten such patients in their multispeciality clinic experience, suggesting the national experience might be quite substantial.

The majority of these patients experienced a slowly evolving syndrome of cough and shortness of breath with decreasing exercise tolerance coming on several years after statins were started. Several of their patients also complained of angioneurotic edema and itching of the skin. In most cases elevation of the sedimentation rate and ANA was noted.

The response to cortisone was variable but all patients cleared within a few weeks after stopping their statin drug. The reporting physicians suggested that because most physicians are unaware of a possible relationship between statin use and hypersensitivity reactions, many cases are being missed. Their index case sensitized their group to expect others, no doubt helping to account for their cluster of cases.

There is no reason to suspect that the statin's effect on inhibition of cholesterol synthesis had any significant role in this reaction. Suspicion is more logically directed to the effect of statin drugs on the immunodefence system mediated by the known inhibitory effect of statins on nuclear factor kappa B. Along with inhibition of platelet activation, smooth muscle migration, monocyte adhesion and macrophage aggregation, the results of NF-kB inhibition include inhibition of such cytokine mediated events as TNF and IL factors.

Somewhere along this sequence of events in the immunologic responsiveness, statin drugs appear to promote a hypersensitive reaction to the drug while at the same time decreasing the magnitude of the inflammatory response. The lack of the usual steroid sensitivity in these cases is no doubt due to this statin suppressed inflammatory response.

One wonders how long it would ordinarily take to blame cough and shortness of breath on the taking of a statin. I suspect months or even years of misdiagnosis in this era where the side effects generally expected of the statin drugs are that they are so mild and inconsequential the statin could and should be put in the drinking water or, like in the UK, at least be placed over the counter.

This is not the first time we have heard how insidious and subtle the side effects of statins are. Muldoon reports in two major studies that 100% of statin users suffer cognitive damage if sufficiently sensitive testing is done. And Draeger reported 100% of biopsy verified, muscle fibril damage in statin users whether symptomatic or not. This is very sobering news to me.

Ref: Liebhaber and others. Chest 115: 886-889, 1999

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum